Tornadoes · United States · Iowa · 2023
Unrated tornado, Payne, Iowa, May 7, 2023
This Unrated tornado ran 0.1 miles across Fremont County on May 7, 2023, touching down at 8:08 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- May 7, 2023
- Touchdown
- 8:08 PM CDT (01:08 UTC)
- Path length
- 0.1 miles (0.1 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Fremont County
- Touchdown point
- 40.680, -95.770
- Lift-off point
- 40.680, -95.770
- Record number
- 2305071908-01
What the Weather Service recorded
An Enhanced Risk was issued for severe weather on May 7. A shortwave moving across the area interacted with a couple of surface boundaries in the area initiating severe weather. There was video of a weak tornado that didn't produce any damage. There were several hail reports the largest of which was 2.25 inches in Mills County.
Public sent a video of a brief tornado kicking up a bit of dust resulting in no damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 23:45 UTC and running to 05:58 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 07:09 UTC | 12:49 UTC | Dense Fog Advisory | OAX |
| 23:45 UTC | 05:58 UTC | Severe Thunderstorm Watch | OAX |
| 00:06 UTC | 01:00 UTC | Severe Thunderstorm Warning | OAX |
| 00:56 UTC | 02:00 UTC | Severe Thunderstorm Warning | OAX |
| 01:11 UTC | 01:33 UTC | Tornado Warning | OAX |
| 01:29 UTC | 02:00 UTC | Severe Thunderstorm Warning | OAX |
| 01:29 UTC | 02:23 UTC | Severe Thunderstorm Warning | OAX |
| 02:21 UTC | 03:00 UTC | Severe Thunderstorm Warning | OAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at May 7, 6:26 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 7, 6:26 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 626 PM CDT Sun May 7 2023 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 200 PM CDT Sun May 7 2023 Key Messages: - Enhanced risk for severe storms tonight - Thunderstorm chances continue through next weekend Regional obs were showing an area of low pressure situated over north-central KS with attendant warm front extending into southeast NE/s-central IA. Meanwhile, leading edge of cold front extended from about the NE panhandle to southeast SD. Diurnal heating has allowed for decent destabilization so far across the CWA where MLCAPES were 1500-2500 J/kg. Near term issue to contend with is possible severe storms later this evening. Short term models continue to show post-frontal convection developing just west of the CWA within the next few hours before advancing eastward late this afternoon. By early evening, expect discrete storm formation over the CWA with quick intensification along axis of steep low level lapse rates/increasing boundary layer moisture convergence. With deep layer shear progged over 50kt, the environment will be quite capable of supporting rotating cells with large hail the initial severe threat. As the evening progresses, expect storm mode transition to MCS with wind threat becoming the primary hazard. And given shear on hand, cannot rule out the potential for a tornadic storm. Otherwise, thunder chances are in play Monday into next weekend in part to several passing upper impulses before the approach of a strong upper system on Thursday. Highs: Mon - upper 70s/low 80s Tue - mid 70s/low 80s Wed - mid/upper 70s Thu - mid/upper 70s Fri - low 80S Sat - low 80s Sun - mid 70s && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 626 PM CDT Sun May 7 2023 Main concern remains thunderstorm potential this evening. Storms could develop in both the KOMA and KLNK anywhere in the 00 to 02Z timeframe, but guidance suggests the highest chances would be 01 to 04Z, so included TEMPO mention at both sites. Storms could be strong to severe, with hail, winds over 50 kts, and a possible tornado, but confidence in a severe storm hitting any TAF site is low. For KOFK, storms currently in central Nebraska will be the concern. Guidance suggests they may slide just south, but included TEMPO group there as well from 02 to 04Z. Storms should exit shortly after midnight with VFR conditions and northerly winds near 10 kts thereafter. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...DEE AVIATION...CA
Hazardous weather outlook, May 7, 3:15 PM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 315 PM CDT Sun May 7 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-081015- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 315 PM CDT Sun May 7 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Monday Severe thunderstorms will be possible this evening, mainly along and south of the I-80 corridor. The primary hazards will be large hail and damaging winds. A few storms may even be accompanied by a tornado. .DAYS TWO THROUGH SEVEN...Monday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight..
In the hours before
Local storm report, May 7, 7:36 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
736 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 2 N ADAMS 40.48N 96.51W
05/07/2023 E1.00 INCH GAGE NE PUBLIC
&&
TSNLocal storm report, May 7, 7:45 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
745 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 3 WNW DUNBAR 40.68N 96.08W
05/07/2023 E1.75 INCH OTOE NE EMERGENCY MNGR
&&
PEARSONLocal storm report, May 7, 7:54 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
754 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 5 WSW MALVERN 40.99N 95.68W
05/07/2023 E1.00 INCH MILLS IA STORM CHASER
&&
BLBLocal storm report, May 7, 8:00 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
800 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 3 E UNION 40.81N 95.86W
05/07/2023 M1.00 INCH CASS NE TRAINED SPOTTER
QUARTER SIZED HAIL.
&&Local storm report, May 7, 8:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
801 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL 4 ESE GLENWOOD 41.03N 95.67W
05/07/2023 E1.50 INCH MILLS IA PUBLIC
&&
TSNLocal storm report, May 7, 8:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
807 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL MALVERN 41.00N 95.59W
05/07/2023 E1.00 INCH MILLS IA PUBLIC
&&
TSNThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
1.1 hours before the tornado, 87 km from the path. May 8, 2023.
- Mixed-layer CAPE
- 2189 J/kg
- Mixed-layer CIN
- -62 J/kg
- Surface CAPE
- 3548 J/kg
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 18.2
- 0-3 km lapse rate
- 7.6 K/km
Omaha, NE (KOAX), 12:00Z
10.9 hours after it, 87 km from the path. May 8, 2023.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -83610 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -134 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.2 K/km
The surface observations
Nebraska City (AFK), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:15 UTC | 86.2 | 56.8 | 220° 10 kt | 1005.4 | ||
| 23:35 UTC | 85.6 | 57.2 | 200° 8 kt | 1005.4 | ||
| 23:55 UTC | 84.6 | 57.6 | 190° 5 kt | 1004.7 | ||
| 00:15 UTC | 83.5 | 57.4 | 170° 8 kt | 1004.1 | VCTS | |
| 00:35 UTC | 83.7 | 57.7 | 160° 9 kt | 1002.7 | -VCTSRA | |
| 00:55 UTC | 83.7 | 58 | 330° 12 kt | 15 | 1002.7 | TS |
| 01:15 UTC | 65.5 | 61.2 | 20° 26 kt | 37 | 1004.1 | TSRA |
| 01:35 UTC | 64.8 | 60 | 360° 13 kt | 18 | 1004.4 | +TSRA |
| 01:55 UTC | 64.2 | 61.5 | 250° 6 kt | 11 | 1005.8 | +TSRA |
| 02:15 UTC | 64.4 | 62 | 260° 12 kt | 1008.1 | +TSRA | |
| 02:35 UTC | 64.4 | 62 | 130° 7 kt | 1007.8 | TSRA | |
| 02:55 UTC | 64 | 62 | 100° 11 kt | 1006.8 | -VCTSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Omaha radar (KOAX), 87 km away, was scanning. The volume nearest the touchdown began at 01:08 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:30 UTC | HAIL 1 | 5 Wsw Malvern | Mills, IA | |
| 00:34 UTC | HAIL 1 | Glenwood | Mills, IA | HAIL MEASURED USING PENNIES NICKELS AND QUARTERS. QUARTER SIZE HAIL MAX. |
| 00:34 UTC | HAIL 1 | Glenwood | Mills, IA | |
| 00:35 UTC | HAIL 1.75 | Malvern | Mills, IA | DELAYED REPORT. |
| 00:40 UTC | HAIL 2.25 | 2 Nnw Malvern | Mills, IA | HAIL VARYING IN SIZES FROM 1.75 INCHES TO 2.25 INCHES. |
| 00:53 UTC | HAIL 1 | 5 Wsw Malvern | Mills, IA | |
| 00:54 UTC | HAIL 1 | Malvern | Mills, IA | |
| 00:54 UTC | HAIL 1.5 | 4 Ese Glenwood | Mills, IA | |
| 01:08 UTC | TORNADO | 8 Nw Hamburg | Fremont, IA | CORRECTS TIME AND LOCATION OF PREVIOUS TORNADO REPORT FROM 2 S NEBRASKA CITY. BRIEF WEAK LOOKING TORNADO KICKING UP A BIT OF DUST. TIME IS ESTIMATED BASED ON RADAR DATA. |
| 01:26 UTC | HAIL 1.75 | 3 Wsw Sidney | Fremont, IA | |
| 01:27 UTC | HAIL 1.75 | Malvern | Mills, IA | REPORT FROM MPING: GOLF BALL (1.75 IN.). |
| 01:38 UTC | HAIL 1 | Hamburg | Fremont, IA | |
| 01:45 UTC | HAIL 1.75 | 2 Ssw Imogene | Fremont, IA |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2023 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of May 7, 2023
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 7 | 8:42 AM EDT | EF1 | Floyd, IN | 0.1 | 100 | |||
| May 7 | 8:46 AM EDT | EF0 | Floyd, IN | 0.4 | 150 | |||
| May 7 | 8:48 AM EDT | EF1 | Floyd, IN | 0.3 | 125 | 2 | ||
| May 7 | 8:52 AM EDT | EF1 | Floyd, IN | 0.4 | 100 | |||
| May 7 | 7:57 AM CDT | EF1 | Floyd, IN to KY | 4.5 | 200 | |||
| May 7 | 9:25 AM EDT | EF0 | Shelby, KY | 0.6 | 30 | |||
| May 7 | 5:48 PM CDT | EF1 | Muscatine, IA | 5.0 | 100 | |||
| May 7 | 7:30 PM EDT | EF0 | Henderson, NC | 0.6 | 15 | $100,000 | ||
| May 7 | 6:30 PM CDT | Unrated | Kankakee, IL | 0.2 | 50 | |||
| May 7 | 6:40 PM CDT | Unrated | Bureau, IL | 0.1 | 20 | |||
| May 7 | 6:42 PM CDT | Unrated | Kankakee, IL | 1.0 | 50 | |||
| May 7 | 7:09 PM CDT | Unrated | LaSalle, IL | 0.1 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.